Summit II

North American Window Preservation Summit II

The Business of Window Preservation

When:  Took place on September 14 through 17, 2015

What:  Sessions, Workshops, Training to include: business of window preservation; marketing; hands-on field workshops; steam & infrared paint removal; best practices; mid-century window preservation; steel casement window preservation; wood window preservation; making wooden storm windows; glazing technology; paint technology; Dutchmen repairs; working with the RRP rules; using social media; air infiltration testing and much more! (scroll down for all the details)

Where:  Mt. Carroll, Illinois,  Campbell Center for Historic Preservation Studies

Help spread the word. Click here for a flier you can email or print and pass around:  SummitIIFlier

Questions or Comments?  Leave a Reply below.

 

Summit II, Daily Schedule

Friday September 11, 2015

5:00 Six Founders arriving during the day

6:30 Dinner

7:00 Organizing on the Patio

Saturday September 12, 2015

7:30 Breakfast

8:30 Planning for the Summit

12:30 Lunch

1:30 Continue planning for the Summit

6:30 Dinner

Sunday September 13, 2015

7:30 Breakfast

8:30 to 6:30 Attendees and Assistants arriving all day

8:30 Set up for talks and demonstrations

12:30 Lunch

1:30 Set up for talks and demonstrations

6:30 BBQ on the Patio

Monday September 14,2015

7:30 Breakfast

8:30 Opening Session at the Auditorium

9:00 The Business of Window Preservation. Session Leader, Rob Cagnetta with Heritage Restoration Inc.. Rob’s business model for the window preservation business followed by a roundtable discussion. 2hrs

11:00 Social Media & Your Business. How to Integrate Social Media Into Your Marketing. Scott Sidler with Austin Home Restorations, Inc.. 1.5 hrs with Q & A

12:30 Lunch

1:30 Field Training as a Business. Bob Yapp with Preservation Resources, Inc. 1.25 hours

3:00 Window Maintenance as a Business. John Leeke with Historic HomeWorks. 1.25 hours

4:30 Taking back the Narrative, Dispelling the Myths about Windows. Bob Yapp with Preservation Resources, Inc.. 1 hour

6:30 Dinner

7:30 Get Real on the Patio, social time

Tuesday September 15, 2015

7:30 Breakfast

8:30 Marketing Your Window Preservation Business. Session Leader is Allison Hardy with Window Woman of New England. 1 hour.

9:45 Documenting Historic Windows. Amy McAuley. 1 hour

11:00 Paint & Putty Removal Techniques. Steam and Infrared will be demonstrated. Bob Yapp & Duffy Hoffman with Hoffman Painting &Refinishing, Inc.. 1.5 hours

12:30 Lunch

1:30 to 5:30 Making Wooden Storm Windows. Bob Yapp with Preservation Resources, Inc. This is a hands-on workshop that requires pre-registration. 4 hours.

1:30 to 5:30 Mid-Century Window Preservation & Weatherization. A hand-on workshop. Jim Turner with Turner Restorations. 4 hours

1:30 Lead Safe Window Work. The EPA’s RRP rule & dealing with lead paint regulations. Session Leader Sharon Ferraro and others. 1.75 hours

3:30 Lead Safe Window Work roundtable discussion. Innovative ideas for managing lead paint in the shop and on the jobsite. Session Leader Sharon Ferraro and others. 2 hours

6:30 Dinner

7:30 Get Real on the Patio, social time

Wednesday September 16, 2015

7:30 Breakfast

8:30 to 5:30 Air infiltration Testing on Weatherized Wood and Aluminum Windows. Performed by Gary Curtis & Jim Nelson with Monray. (This is not a session to attend, results will be presented Thursday)

8:30 Building Traditional Window Sashes by Hand. Amy McAuley with Oculus Fine Carpentry. 1.75 hours

10:30 Glazing Putty Technology. A look at the science and field testing of window glazing putties. John Leeke and Ed Fitzgerald with National Center for Preservation Technology and Training (NCPTT). 2 hours

12:30 Lunch

1:30 to 5:30 Window Sash Repair. Wood Dutchman, muntin repair, epoxy, pinning & pegging. Hands-on with David Gibney with Historic Restoration Specialists, Inc.. 4 hours

4:00 Window Challenges at George Washington’s Mount Vernon Home. Steven Stucky, Architectural Conservator at Mount Vernon with Bob Yapp. 1.5 hours

6:30 Dinner

7:30 Get Real on the Patio, social time

Thursday September 17, 2015

7:30 Breakfast

8:30 to 5:30 Air infiltration Testing on Weatherized Wood and Aluminum Windows. Performed by Gary Curtis & Jim Nelson with Monray. (This is not a session to attend, results will be presented this afternoon)

8:30 to 11:15 Glazing Window Sash. Hands-on session demonstrating a variety of putty glazing techniques. John Leeke with Chris Gustafson assisting and others. 3 hours

11:30 Air Infiltration Testing Results. Gary Curtis & Jim Nelson. 1 hour

12:30 Lunch

1:30 Steel Window Preservation. Demonstrations and hands-on with John Seekircher with Seekircher Steel Window Corp. & Jim Turner with Turner Restorations. 3 hours

2:30 History of Paint. Demonstrations and discussion of the history of paint and best practices for today. Duffy Hoffman with Hoffman Painting & Refinishing, Inc. 2 hours

4:30 All Attendees Discuss the Summit. Auditorium.

6:30 Dinner

7:30 Get Real on the Patio, social time

Friday September 18, 2015

7:30 Breakfast

8:30 Everyone begins to leave for home.

 

Press Release:

The National Window Preservation Standards Collaborative
presents

North American Window Preservation Summit II

The Business of Window Preservation

The business of preserving & weatherizing old and historic windows is emerging as one of the fastest growing segments of the historic preservation, artisan trades industry. The national Window Preservation Standards Collaborative (WPSC) is a modern day artisan trades guild with over 200 participants. The WPSC has taken on the task of dispelling the myths perpetrated by the replacement window industry through their disingenuous marketing.

Today there are window preservation companies and individual artisans in every state in America. Yet, for over 50 years the disposable replacement window industry has owned the narrative about windows. They have replaced as much as 65% of America’s historic windows with unsustainable, unrepairable and substandard windows.

If we are to preserve the remaining 35% of old and historic windows, we need to take our businesses to the next level. It’s time to take the narrative back and to do so we need to learn from each other how to run our businesses effectively.

In 2011 the WPSC held the first National Window Preservation Summit at the Pine Mountain Settlement School in Pine Mountain, Kentucky in the heart of the Appalachian Mountains. The results were astounding. We established with practical work and scientific testing that weatherized old and historic, wooden double hung and steel casement windows exceed the 2009 & 2012 International Energy & Conservation Codes for air infiltration. The results were published in the Window Preservation Standards book in 2013, along with peer reviewed best practices for the preservation and weatherization of historic windows.

Window Preservation Summit II concentrates on three aspects of the window preservation:

  • The business of window preservation
  • Best practices for preservation & weatherization
  • Air infiltration testing

Full Registration includes:

  • Access to all the sessions and hands-on events
  • Dorm room with shared bath for five nights
  • Three meals a day

Cost:  Full registration for the four-day conference is $595, with lodging and meals.

Where:  The Campbell Center for Historic Preservation Studies (CC) in Mt Carroll, Illinois

When: September 2015

Sunday the 13th, travel day, evening BBQ
Monday the 14th through Thursday the 17th, Summit II activities
Friday the 18th, travel day, breakfast only

 Sunday the 13th, the day before the Summit, is the travel day and is the day everyone arrives for a barbeque Sunday evening. Summit sessions and demonstrations are Monday September 14 through Thursday September 17. Friday the 18th, is the travel day to go home with breakfast only.

Lodging:

  • CC offers 45 rooms with shared bathroom facilities in the 1960s dormitory.
  • Camping with RVs or tents on the CC campus
  • Two B & B’s are close by and can take a total of 10 people
  • Super 8 Motel about a 1/2 hour away in Savannah, Illinois
  • Dates: Monday September 13 through Thursday September 18

Summit II Details:

Sessions, Workshops & Training (preliminary topics)

Kick Off. Bob Yapp, Co-Founder of the WPSC

Business of Window Preservation. Session leader, Rob Cagnetta with Alison Hardy and others, audience participation, Q & A

Taking Back the Narrative. Dispelling the Myths: Marketing Window Preservation, Bob Yapp, Q & A

Business of Window Maintenance. Causes of deterioration, typical treatments, how to make money on simple repairs & maintenance, John Leeke, Q & A

Field Training as a Business. Classroom instruction, Bob Yapp, Q & A

Lead-Safe Regulations. Working with the EPA’s RRP program, classroom instruction, Sharon Ferraro with others, Q & A

Lead-Safe Operations. Shop-related lead paint management ideas, real world experiences, classroom discussion, session leader Sharon Ferraro with others, Q & A

Mid-Century Window Preservation. Hands-on demonstration of weatherization on aluminum sliding windows at a 1960s dormitory, instructor Jim Turner

Making Wooden Storm Windows. Hands-on training, instructor Bob Yapp, a full day with maximum of 12 students

Steam Paint & Putty Removal. Hands-on demonstration with Duffy Hoffman

Infrared Paint & Putty Removal. Hands-on demonstration with Bob Yapp & Duffy Hoffman

Sash Repair. Wood dutchman, wood-epoxy repair, metal pinning, wood pegging, muntins, hands-on instruction with David Gibney and others.

Steel Window Preservation. Demonstration & hands-on instruction with Jim Turner and John Seekircher

Sash Glazing. Various methods, hands-on demonstrations, workshop leader John Leeke, Chris Gustafson assistant, with others, show us your technique and how it works for you

Glazing Putty Technology. A look at putty science and results of current field testing and laboratory testing, session leader John Leeke with Chris Gustafson assisting, and Ed Fitzgerald from the National Center for Preservation Technology and Training, Q&A

Social Media & Your Business. How to integrate social media into your marketing, with Scott Sidler, Q&A

Documenting Historic Windows. Recording construction details, conditions and work done, instructor Amy McAuley, Q&A

Building Window Sash with Hand Tools. Hands-on demonstration and instruction with Amy McAuley, Q&A

Weatherization Testing. Air infiltration testing on Mid-Century aluminum sliding windows and new wooden storms, testing by Jim Nelson, preliminary results presented with Q&A

History of Paint. Demonstrations and discussion of the history of paint and best practices for today. Duffy Hoffman with Hoffman Painting & Refinishing, Inc. 2 hours

Get Real on the Patio. Social party and bull session every evening

Documentation: We will be shooting video and voice recording all sessions.

 

Let us know what you want to do or learn at the Summit by leaving a reply below.

 

14 Responses to Summit II

  1. Gary Kleier says:

    I want to sign up for the summit but there is no sign up form, place to send the money.

    • John Leeke says:

      Gary, scroll up to the top of this webpage and you will see “Registration” where you can click on a link and go over to the Campbell Center website and register.f –John

  2. Chris Halliwell says:

    Looking forward to registering; if there is an email list, please put me on it. Thanks, Chris

  3. Gary Kleier says:

    I see that there are only 12 positions available in the session on making storm windows. How do I sign up for one of those positions?

    • John Leeke says:

      Gary, click on the link above to register for the Summit. When you fill out the registration form you will see that there is a check box for the Wood Storm Window Workshop Training.

      looking forward to seeing you at the Summit,

      John
      WPSC Co-Founder

  4. Smitty Smith says:

    Do you have any partial summit options? If I am only able to attend 2 days, do you have an option to just pay for just those sessions/lodging?
    Thank you!

    • John Leeke says:

      Smitty,
      There are no partial options. To keep your lodging costs down you might registering with the no lodging option and staying at the hotel or B&B if that costs less.
      However, we are planning to record all of the sessions with audio or video. We don’t yet have a specific plan for how to make those recordings available, but they should be available some time after the Summit.

      –John
      WPSC Co-Founder

  5. Rob Register says:

    John, I’m registered for the Summit in September. Is there a schedule for the daily activities for the week available. Don’t want to miss anything, but I have commitments in the area and have to be back in Tallahassee, by Sat. for a workshop. Look forward to saying hello. Thanks, Rob Register, Production Manger @ CCS Restoration, Sanford, Fla.

  6. Donald Eldon says:

    probably cannot attend this time but am interested in the taped presentation as a purchased item. I am in Connecticut and appreciate the focus on repairing and reusing the existing stock and all the advantages of preserving the original fabric and the surrounding woodwork that continues to add to the aesthetic of the “old house”.

  7. Phillipe Gonzalez says:

    Are any student discounts or scholarship available?

    • John Leeke says:

      Phillipe,
      The Summit has already taken place. There are other ways you could get involved in the Standards project. Get a copy of the Standards book and ask questions here at the website. Talk with your instructors, to see if they know about the Standards and learn how they use the Standards, then post your findings here at the website.

      –John

Leave a Reply

Your email address will not be published. Required fields are marked *